Pennsylvania, 2003

Winter Storm in Pennsylvania, December 5 to 6, 2003

December 5 to 6, 2003 · NWS PHI · 10 events in 10 counties and zones

A northeaster dropped heavy snow across all of eastern Pennsylvania from the early morning of the 5th into the day on the 6th. Snow spread from south to north across the region during the first half of the day on the 5th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A northeaster dropped heavy snow across all of eastern Pennsylvania from the early morning of the 5th into the day on the 6th. Snow spread from south to north across the region during the first half of the day on the 5th. It decreased in intensity from the late afternoon of the 5th into the predawn hours on the 6th. During this time, the snow mixed with some sleet in and around Philadelphia. Snow increased in intensity again during the morning and early afternoon on the 6th before it ended from southwest to northeast during the afternoon. Accumulations averaged between 6 and 12 inches. Ironically the heavy snow wreaked havoc with holiday parades, festivals and tree lightning ceremonies scheduled for the 5th and 6th. Many schools dismissed early. Many after school and weekend school activities were cancelled. High school football championship games as well as other sports activities were postponed. Even some college football games were postponed. Numerous accidents were reported. Drivers skidded helplessly into curbs, medians, ditches and other vehicles especially on overpasses and hills. Power outages were caused by drivers hitting poles. Ten minute commutes were taking one hour. So many accidents were reported around Philadelphia that a traffic reporter called it a $500 deductible day. Bus routes were either cancelled or rerouted. The college entrance SAT exams on the 6th were postponed. The winter storm put a big dent in the holiday shopping on Saturday the 6th. Some stores never opened. Hospitals had a difficult time getting their employees to and from work. Libraries were closed. Many municipalities declared snow emergencies to help clear the roads for plowing. On the 5th, about 10 percent of all flights leaving or arriving from Philadelphia International Airport were cancelled. The plows had a hard time keeping back roads with northwestern exposure clear on the weekend (6th and 7th) as strong winds blew the snow back on the road. Even sports utility vehicles were getting stuck in the drifts. In Lehigh County, in Lower Macungie Township, two school children suffered minor injuries after a school bus skidded on ice while negotiating a curve. A state trooper was injured after his vehicle was struck while investigating another accident on U.S. 22 near Airport Road. In Berks County, four major roadways including U.S. Route 222 were closed. In Maxatawny Township, a teenager was critically injured and trapped in his vehicle for over one hour. In Upper Bern Township, a 78-year-old woman was critically injured after her vehicle collided with a jackknifed tractor trailer on westbound Interstate 78 on the 6th. The road was closed for two hours. In Chester County, seven people were hospitalized after a minivan crashed into a fuel truck on the Pennsylvania Turnpike in Upper Uwchlan Township. There were 30 accidents on the Turnpike in Chester County. In Bucks County, in Upper Makefield Township, a minivan on Pennsylvania State Route 532 struck a guardrail and hit a school bus. No one on the bus was injured, by the driver and the three-year-old in the minivan were. Emergency crews had difficulties reaching traffic accidents on Interstate 95. A plow took down a pole and caused power outages to 1100 homes and businesses in Springfield Township. Specific accumulations included 12.4 inches in Williams Township (Northampton County), 12.0 inches in Furlong (Bucks County) and Germansville (Lehigh County), 11.6 inches in West Chester (Chester County), 11.5 inches in Leesport (Berks County), 11.3 inches in Stroudsburg (Monroe County), 11.0 inches in Perkasie (Bucks County), Glenmoore (Chester County) and Wayne (Delaware County), 10.5 inches in Northeast Philadelphia, 10.2 inches in Palm (Montgomery County), 10.0 inches in Ontelaunee Township (Berks County), 9.5 inches in Morgantown (Berks County) and Blue Bell (Montgomery County), 9.0 inches in Neshaminy Falls (Bucks County) and Lehigh Valley International Airport, 8.5 inches in Tobyhanna (Monroe County), 8.4 inches in Clifton Heights (Delaware County), 8.0 inches in Kunkletown (Carbon County), 6.7 inches in Valley Forge (Chester County), 6.4 inches in Albrightsville (Carbon County) and 4.8 inches at the Philadelphia International Airport. The Northeaster was over the Gulf Coast States the morning of the 4th. It moved northeast to near Cape Hatteras the morning of the 5th, was just east of the Virginia Capes the evening of the 5th, just east of Atlantic City the morning of the 6th and near Nantucket during the evening of the 6th. The heaviest precipitation fell during two sections of this storm. The first came during the first half of the day on the 5th as moisture from the Gulf of Mexico and Atlantic Ocean were lifted over the region. The second came during the morning of the 6th as the upper air system supporting the northeaster moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 9:39 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 4, 9:39 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
939 PM EST THU DEC 4 2003

GALE WARNINGS BEING PUT UP ON OCEAN. WINDS WILL INCREASE FROM
S TO N FRI AFTN. PCPN WORKING ITS WAY INTO THE FA ATTM FROM THE
S AND SW...SHOULD OVERSPREAD THE ENTIRE AREA BY DAYBREAK. NOT MUCH
TO CHANGE FOR NOW...WILL LET MIDNIGHT SHIFT MAKE ADJUSTMENTS BASED
ON 00Z MODEL RUNS. ZONES WERE CORRECTED TO CHANGE HEADLINE IN
PA60/61/62 AND NJ07/08. COASTAL FLOOD WATCH HEADLINE ADDED TO
OCEAN ZONES.

.PHI WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES
PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027
DEZ001...MDZ012.

WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES
PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014...
NJZ016>027...MDZ015...MDZ019>020...DEZ001>004.

COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004.

GALE WARNING SANDY HOOK NJ TO FENWICK ISLAND DE OUT 20 NM.

RPW

PREVIOUS DISC...

...WINTER WEATHER NOT WAITING FOR THE START OF ASTRONOMICAL WINTER...

MORNING MODEL DATA BEGINNING TO LOOK MORE LIKE MID WINTER THAN LATE
FALL...ALTHO METEOROLOGICAL WINTER ARRIVED DEC 1ST. MORNING SFC
ANALYSIS SHOWS CLASSIC VERY COLD ARCTIC HIGH PRES OVR THE SE SHORES
OF THE HUDSON BAY. PRES SYSTEMS ARE GETTING ORGANIZED OVR SE STATES.
UPPER LVL LOW PRES DROPS DOWN FM THE DAKOTAS INTO FA...DEEPENING AND
SETTING UP A SHARP TROF ALG E SEABOARD. AND...OF ALL THINGS...A TROP
STORM...ODETTE...IS LURKING S OF JAMAICA AND PROGD TO MOVE NE.

HAVE SWIPED FA WITH SNOWFALL AMOUNTS PER EARLY AFTN WINTER STORM
COORD CALL. HEAVIEST BAND OF SNOW CURRENTLY PROGD THRU W TO N
SUBURBS OF CENTER CITY. SEE CURRENT ISSUED BULLETINS FOR DETAILED
INFORMATION ON CURRENT WINTER STORM WATCHES...WINTER WEATHER
ADVISORY...AND COASTAL FLOOD WATCH.

WILL LEAVE IN THE MARINE FORECAST A HEADLINE INDICATING THAT A GALE
WARNING MAY BE NEEDED FROM LATE FRIDAY ONWARD.

.PRELIMINARY POINT TEMPS/POPS...
MPO 25 31 20 24 / 80 80 100 100
ABE 27 38 27 31 / 80 80 100 100
RDG 28 38 27 31 / 80 80 100 100
PHL 30 40 29 33 / 80 80 100 100
12N 25 34 23 27 / 80 80 100 100
SMQ 28 40 29 33 / 80 80 100 100
TTN 30 39 28 32 / 80 80 100 100
MIV 32 42 31 35 / 80 80 100 100
N55 32 44 33 37 / 80 80 100 100
ACY 32 43 32 36 / 80 80 100 100
ILG 30 40 29 33 / 80 80 100 100
DOV 32 42 31 35 / 80 80 100 100
GED 32 44 33 37 / 80 80 100 100

.PHI WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES
PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027
DEZ001...MDZ012.

WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES
PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014...
NJZ016>027...MDZ015...MDZ019>020...DEZ001>004.

COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004.

WOODWORTH
Hazardous weather outlook, Dec 4, 2:11 PM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
211 PM EST THU DEC 4 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041908-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
211 PM EST THU DEC 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN PLACE FOR FRIDAY INTO SATURDAY FOR THE
POCONOS, THE LEHIGH VALLEY, BERKS COUNTY AND NORTHWESTERN NEW JERSEY.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR
SOUTHEASTERN PENNSYLVANIA, CENTRAL AND MUCH OF SOUTHERN NEW JERSEY,
NORTHERN DELAWARE AND EXTREME NORTHEASTERN MARYLAND.

A COASTAL STORM WILL DEVELOP FOR THE WEEKEND WITH STRONG ONSHORE
WINDS AND THE POSSIBILITY OF TIDAL FLOODING AND BEACH EROSION.

PLEASE REFER TO STATEMENTS ISSUED BY THIS OFFICE FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Chester

When
December 5, 3:00 AM EST to December 6, 3:00 PM EST
Where
Chester forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Delaware

When
December 5, 3:00 AM EST to December 6, 3:00 PM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Winter Storm, Philadelphia

When
December 5, 3:00 AM EST to December 6, 3:00 PM EST
Where
Philadelphia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 5, 4:00 AM EST to December 6, 3:00 PM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Bucks

When
December 5, 5:00 AM EST to December 6, 4:00 PM EST
Where
Bucks forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Berks

When
December 5, 6:00 AM EST to December 6, 12:00 PM EST
Where
Berks forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Storm, Lehigh

When
December 5, 10:00 AM EST to December 6, 3:00 PM EST
Where
Lehigh forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Storm, Northampton

When
December 5, 10:00 AM EST to December 6, 3:00 PM EST
Where
Northampton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Storm, Carbon

When
December 5, 11:00 AM EST to December 6, 5:00 PM EST
Where
Carbon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 5, 11:00 AM EST to December 6, 5:00 PM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327512, 5327513, 5327518, 5327516, 5327510, 5327509, 5327514, 5327517, 5327511, 5327515.